MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0102
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-01515.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the pericallosal artery using penumbra smart coils (smart coil), penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the physician placed one smart coil in the target location using the microcatheter.Next, another smart coil was advanced in the target location and the physician attempted to detach it using the handle; however, the smart coil failed to detach.After attempting various methods to detach the smart coil, the physician was finally able to detach the smart coil.The same issue occurred with the next smart coil as well; however, the physician was able to detach the smart coil.The procedure was completed at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil was unable to confirm the reported difficulty detaching.Evaluation revealed the embolization coil was detached, and the pet lock was broken.This is typically evidence of a successful detachment.Based on the returned condition, the root cause of the reported detachment issue could not be determined.Further evaluation of the returned smart coil revealed kinks throughout the pusher assembly.This damage was incidental to the reported complaint and may have occurred during packaging of the device for return.Evaluation of the second returned smart coil was unable to confirm the reported difficulty detaching.Evaluation revealed the embolization coil was detached and the pet lock was broken.This is typically evidence of a successful detachment.Based on the returned condition, the root cause of the reported detachment issue could not be determined.Further evaluation of the returned smart coil revealed a kink in the pusher assembly.This damage was incidental to the reported complaint and may have occurred during packaging of the device for return.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported difficulty detaching this report is associated with mfr report number: 1.3005168196-2021-01515 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12154837
Report Number3005168196-2021-01514
Device Sequence Number11953322
Product Code HCG
UDI-Device Identifier00814548015187
UDI-Public00814548015187
Combination Product (Y/N)Y
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/11/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/30/2026
Device Model Number400SMTXSFT0102
Device Catalogue Number400SMTXSFT0102
Device Lot NumberF105056
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/15/2021
Supplement Date Received by Manufacturer07/19/2021
Initial Report FDA Received Date07/12/2021
Supplement Report FDA Received Date08/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR
Patient Weight83
Date Report Sent to FDA01/01/2005